Alert archive / Kansas / Flash Flood Warnings in 1999
Flash Flood Warning 7, NWS Topeka, KS
NWS Topeka, KS issued this flash flood warning at May 22, 1999, 11:35 PM CDT for Ottawa County, Kansas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.
The facts
- Issued
- May 22, 1999, 11:35 PM CDT (04:35 UTC)
- Expired
- May 23, 1999, 2:15 AM CDT
- In force
- 3 hr
- Issued by
- NWS Topeka, KS
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Ottawa County, KS
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 4.6 hours before the alert went out and 178 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 23 J/kg
- Mixed-layer CIN
- -507 J/kg
- Mixed-layer LCL
- 1580 m above ground
- 0-6 km bulk shear
- 49 kt
- 0-1 km storm-relative helicity
- 34 m²/s²
- 0-3 km storm-relative helicity
- 216 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KTOP 230435 FFWTOP KSC143-230715- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE TOPEKA KS 1135 PM CDT SAT MAY 22 1999 THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A * FLASH FLOOD WARNING FOR... OTTAWA COUNTY IN NORTH CENTRAL KANSAS * UNTIL 215 AM CDT * AT 1130 PM CDT...THE SHERIFF REPORTED FLASH FLOODING THROUGH PARTS OF OTTAWA COUNTY INCLUDING DELPHOS. BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE DANGERS OF FLOODS AND FLASH FLOODS. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS SUBJECT TO FLOODING WHEN WATER BEGINS RISING. TO REPORT SEVERE WEATHER HAVE THE NEAREST L.AW ENFORCEMENT AGENCY RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN TOPEKA. LAT...LON 3928 9791 3896 9791 3897 9737 3930 9736
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this flash flood warning went out at May 22, 2:49 PM CDT, 8 hours 46 minutes earlier.
Area forecast discussion, May 22, 2:49 PM CDT, 8 hours 46 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 249 PM CDT SAT MAY 22 1999 PRECIP TONIGHT MAIN FORECAST CONCERN. 19Z SURFACE MAP SHOWED SYNOPTIC COLD FRONT PUSHING INTO NORTHWESTERN NEBRASKA. LOW 60S DEW POINTS WERE BEGINNING TO POOL AHEAD OF THIS FEATURE IN WEST CENTRAL NEBRASKA...AND THUNDERSTORMS WERE FIRING IN THIS AREA. FARTHER SOUTH ACROSS OUR CWA...MID/HIGH LEVEL CLOUD DEBRIS FROM EARLIER MCS WAS HOLDING TEMPS DOWN A BIT...AND A FEW LINGERING SHOWERS WERE DISSIPATING. HOWEVER SEVERAL BOUNDARIES HAVE BEEN LAID DOWN FROM EARLIER CONVECTION AND COULD FOCUS REIGNITION OF STORMS THIS EVENING. AXIS OF BEST INSTABILITY HAS SET UP OVER WESTERN KANSAS INTO WESTERN NEBRASKA. MOISTURE CONVERGENCE IN NORTHWEST KS/SOUTHWEST NE WAS BEING OVERRUN BY MID LEVEL COOL AIR/SHORT WAVE. EXPECT CONVECTION TO FIRE THERE SHORTLY THEN DRIFT EAST TO EAST-SOUTHEAST. AS COLD FRONT DROPS SOUTHEAST TONIGHT EXPECT CLUSTER OF STORMS TO DEVELOP/MOVE EASTWARD AS FOCUS OF INSTABILITY SHIFTS EAST. THOUGH THERE COULD BE SOME SCATTERED CONVECTION AHEAD OF COLD FRONT/MCS...EXPECT MAIN THRUST OF RAIN TO BE ALONG THE BOUNDARY. CONSIDERED FLASH FLOOD/FLOOD WATCH OVER PARTS OF THE CWA BASED ON LOW FLASH FLOOD GUIDANCE VALUES...HOWEVER WITH PROGRESSIVE MOVEMENT OF THE SYSTEM...WILL NOT ISSUE ONE NOW. AFTER COLD FRONT CLEARS THE CWA BY SUNDAY MORNING...SURFACE HIGH SETTLES OVER THE PLAINS BY AFTERNOON. CLEARING SKIES AND DRIER AIR EXPECTED TO CONTINUE INTO MONDAY. FWC/FAN TEMP FORECASTS ARE NOT TOO FAR OFF AND CANT ARGUE WITH THEM AT THE MOMENT. .TOP...NONE 62
The office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 22, 8:24 PM CDT | Severe Thunderstorm Warning | TOP | Republic | 31 min |
| May 22, 8:48 PM CDT | Severe Thunderstorm Warning | TOP | Cloud | 32 min |
| May 22, 9:37 PM CDT | Severe Thunderstorm Warning | TOP | Ottawa | 48 min |
| May 22, 10:07 PM CDT | Tornado Warning | TOP | Ottawa | 33 min |
| May 22, 10:16 PM CDT | Tornado Warning | TOP | Dickinson | 44 min |
| May 22, 10:24 PM CDT | Severe Thunderstorm Warning | TOP | Geary, Morris | 46 min |
| May 22, 10:42 PM CDT | Tornado Warning | TOP | Morris | 38 min |
| May 22, 11:13 PM CDT | Tornado Warning | TOP | Morris | 32 min |
| May 22, 11:25 PM CDT | Flash Flood Warning | TOP | Dickinson, Geary | 3 hr |
| May 22, 11:45 PM CDT | Severe Thunderstorm Warning | TOP | Coffey, Lyon, Osage | 30 min |
| May 23, 12:17 AM CDT | Severe Thunderstorm Warning | TOP | Anderson, Coffey, Franklin | 38 min |
| May 23, 12:17 AM CDT | Severe Thunderstorm Warning | TOP | Osage | 38 min |
| May 23, 12:35 AM CDT | Severe Thunderstorm Warning | TOP | Anderson | 30 min |
Nearby
Flash Flood Warnings in Kansas, 1999Every flash flood warning in 1999
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.